Previous |  Up |  Next


iterative functional equation; equation of invariant curves; general continuous solution
We consider the functional equation $f(xf(x))=\varphi (f(x))$ where $\varphi \: J\rightarrow J$ is a given increasing homeomorphism of an open interval $J\subset (0,\infty )$ and $f\: (0,\infty )\rightarrow J$ is an unknown continuous function. In a series of papers by P. Kahlig and J. Smítal it was proved that the range of any non-constant solution is an interval whose end-points are fixed under $\varphi $ and which contains in its interior no fixed point except for $1$. They also provide a characterization of the class of monotone solutions and prove a necessary and sufficient condition for any solution to be monotone. In the present paper we give a characterization of the class of continuous solutions of this equation: We describe a method of constructing solutions as pointwise limits of solutions which are piecewise monotone on every compact subinterval. And we show that any solution can be obtained in this way. In particular, we show that if there exists a solution which is not monotone then there is a continuous solution which is monotone on no subinterval of a compact interval $I\subset (0,\infty )$.
[1] J. Dhombres: Applications associatives ou commutatives. C. R. Acad. Sci. Paris Sér. A 281 (1975), 809–812. MR 0419662 | Zbl 0344.39009
[2] P. Kahlig, J. Smítal: On the solutions of a functional equation of Dhombres. Results Math. 27 (1995), 362–367. DOI 10.1007/BF03322840 | MR 1331109
[3] P. Kahlig, J. Smítal: On a parametric functional equation of Dhombres type. Aequationes Math. 56 (1998), 63–68. DOI 10.1007/s000100050044 | MR 1628303
[4] P. Kahlig, J. Smítal: On a generalized Dhombres functional equation. Aequationes Math. 62 (2001), 18–29. DOI 10.1007/PL00000138 | MR 1849137
[5] P. Kahlig, J. Smítal: On a generalized Dhombres functional equation II. Math. Bohem. 127 (2002), 547–555. MR 1942640
[6] M. Kuczma: Functional Equations in a Single Variable. Polish Scientific Publishers, Warsaw, 1968. MR 0228862 | Zbl 0196.16403
[7] M. Kuczma, B. Choczewski, R. Ger: Iterative Functional Equations. Cambridge University Press, Cambridge, 1990. MR 1067720
Partner of
EuDML logo